IHN database logo

My favourite Supplements

Serotonin syndrome and SSRIs

IHN logo It is known that SSRIs (selective serotonin reuptake inhibitors) such as Prozac, Paxil, Effexor, Zoloft, etc. can induce serotonin syndrome. Serotonin syndrome is a serious adverse drug reaction, which most commonly occurs when two or more drugs affecting serotonin synthesis or reuptake are given together or in close succession. Hospital pharmacists recently reported two cases of serotonin syndrome brought on by a combination of paroxetine (Paxil) and the anti-hallucinatory drug risperidone (Risperdal). The first case involved an 86-year-old man who became increasingly agitated with escalating doses of risperidone (in addition to 10 mg/day of paroxetine). He died 5 days after admission to hospital. The second case involved a 78-year-old woman who was being treated with paroxetine for depression and risperidone for agitation. Her dose of risperidone was increased to manage agitation following which she developed muscle incoordination, dizziness, and tremor. She was transferred to hospital where the paroxetine and risperidone were withdrawn and she was treated with lorazepam (Ativan). She recovered in two days and was discharged. The pharmacists warn that serotonin syndrome should be considered if a patient shows increased agitation when being treated with SSRIs and increasing doses of risperidone.
Karki, Shyam D. and Masood, Gule-Rana. Combination risperidone and SSRI-induced serotonin syndrome. Annals of Pharmacotherapy, Vol. 37, March 2003, pp. 388-91
return to database
return to homepage

My favourite Supplements

IHN copyright notice

IHN homepage